Syphilis and RPR Titers

Question

Hello, I was treated for Syph in November 1992 with an RPR of 1:512. I also had a spinal tap which proved negative for neuro-syph. Feb 1993 titer was at 1:16 and last test was at 1:4. I was treated AGAIN in 1998 because my infertility doc wouldn't procede with my titer reactive at 1:4. Now almost 20 yrs later, my RPR is still reactive 1:4 and I have suddenly developed a strange rash on one upper arm and a lesion-like "thingy" on my upper buttocks. The rash is spreading and both areas itch like crazy, which isn't a usual characteristic of a syph-related rash. Any way, I'm a little worried. Could the reactive titer at 1:4 indicate that this disease has been living in me all these years and now starting to show symptoms of the tertiary stage? I know the spinal tap showed nothing wrong, but could the docs have been wrong. I have no medical conditions and I know there are a million things that a rash could indicate. I guess I'm just trying to find some answers before I see my doc next week. Thank you for your help. This site is wonderful.

Answer

In all likelihood this is not reactivation of syphilis, and unless you have been reinfected there is nothing to be concerned about and the rash is from something else. The RPR titer will also likely be positive for life and you don't need to be treated again.